The rate of carfentanil and fentanyl-related deaths is climbing in Central Alberta according to the latest statistics from Alberta Health.
The department’s Opioids and Substances of Misuse 2017 Q4 interim report showed Central Alberta’s rate per 100,000 population climbed to 2.1 per cent with a total of nine deaths for the period between Jan. 1 to Nov. 11.
For the 12 months of 2016 Central Alberta only had two carfentanil deaths, or a rate of 0.4 per cent.
Central Alberta also saw a slight increase in the rate of fentanyl deaths in 2017 at 8.8 per cent (37 deaths), up from 8.5 per cent (41 deaths) in 2016.
In more than 10 months carfentanil deaths climbed to 125 and fentanyl deaths to 462 across the province in 2017. In 2016 there were 29 carfentanil and 368 fentanyl-related deaths.
“I wish there was a magic answer because people are dying — 1.5 Albertans every single day — from fentanyl. In Red Deer so far this month, that we know of at Turning Point, we’ve had five deaths related to drug poisoning,” said executive director Stacey Carmichael on Thursday.
“I’m guessing that’s because we’re seeing an increase in more potent drugs. It’s not like these guys and girls are going out to find themselves some carfentanil. They’re not trying to kill themselves.”
She said a single grain of carfentanil is enough to kill.
“It’s easy for us to say if it’s going to kill you, don’t do it. That’s not their intention. They’re living with a serious addiction.”
And it’s not just affecting Turning Point clients, she said.
“I can’t stress enough how important it is that people realize that this is not just impacting who you might think. It’s potentially impacting a kid that’s taken a party drug for the first time, or someone who thinks they might be getting a Percocet for pain relief.
“Lots of people think it doesn’t impact them, or won’t impact them, and it very well might.”
Turning Point is one of the eight original agencies that has distributed free take-home naloxone kits since 2015 made available as part of Alberta’s response to the rise in fentanyl overdoses and deaths.
Naloxone temporarily reverses the symptoms of fentanyl and other opioid poisonings and can keep people alive until paramedics arrive. It’s possible for a person to lapse into an overdose again once naloxone wears off so more naloxone may be required.
She said naloxone has saved countless lives in Red Deer and unfortunately that’s all the community has right now to deal the crisis.
As of Tuesday Turning Point had given out 252 kits so far this month, heard about 53 overdose reversals and four deaths. By Thursday there had been one more fatality.
“We’re really scrambling as a community to address this problem and we’re scrambling across the country.”